T Nation

TRT Causing Excessive Fatigue

  • age 55, 6’2", 195 lb, 33" waist, low body fat

  • run 50 miles per week. I have won local races in my age group.

  • I have hypothyroidism. I been taking armour thyroid for over a year.

  • I have had sleep problems, but I got this under control.

  • I have had problems with glucose levels, but with diet changes this problem is under control,

  • On blood tests I consistently have several values out of range including for bilirubin, and white blood cell count, but doctor says these are of no importance.

  • Doctors says she thinks I am depressed, but I don’t think so.

  • I have daily energy changes. I wake around 5am, feel good, run 6 to 13 miles. But, around 3pm I feel very tired.

Around 3 months ago, doctor started me on Androgel, after about 6 weeks she increased the dosage. I initially felt almost no change, but around the last 5 weeks I have been feeling more and more tired. I reduced my running mileage each week, until now I can not run at all. Walking is tiring. I wake up tired. I am sleeping less, I am now waking up at 3am rather than 5am.

I have a doctor’s appointment in a couple of days. I have also just had new blood tests done, I will not know the results until the appointment. I don’t know what the doctor will propose, but this Androgel is not working and I would prefer to stop taking it. Things were better before.

I don’t want a diagnosis. I want more information so that I can engage in a better conversion with my doctor on how to proceed. What are some of the possible things which could be happening, what things should be tested for, and what are some of the possible changes in treatment?

Update:

Yes, everyone wants to see my most recent labs, I do also. But, I will not see them until my doctor’s appointment in a couple days. I will also be having an additional set done shortly. These labs will provide some answers as to what is going on. I wanted to get some ideas about would could be happening, so that I can engage in a more intelligent conversation with my doctor, and you guys have supplied the kind information I wanted. I do not want a diagnosis, I want my doctor to tell me what is wrong.

I am just guessing that TRT is causing the problems. This does feel similar, but not identical to low thyroid, but I thought I got my thyroid levels normalized. (Thyroid tests are included in my latest blood tests that I have not yet seen.) I was having some large changes in thyroid levels (for reasons my doctor could not explain) about a year ago, perhaps it has happened again.

No idea why the doctor started TRT, I did not ask for it. I did not ask for her to do anything. I was there to get my thyroid and glucose levels normalized and my sleep problems fixed. And, all that has already been done. This is likely a quality of life issue. I have unexplained tiredness, I feel all around crappy, I give the impression that I am depressed, I have no libido, and I have ED.

Update:

Well, here is the problem:

T4 5.9 (range: 4.5 - 12.0)
T3 75 (range: 76 - 181)

My thyroid levels have dropped. No explanation as to cause, doctor is increasing dosage. It wasn’t a TRT problem.

Update:

I got some more blood test results. I will only list the ones which are out of range. Whenever I have blood work done I always have some results out of range.

Glucose 100 (65-99)
BUN 29 (6-24)
BUN/Creatinine Ratio 28 (9-20)
Bilirubin, Total 3.0 (0.0-1.2)
AGT (SGOT) 60 (0-40)
White Blood Count 3.9 (4.0-10.5)

Why are you on TRT? Nowhere have you said you’ve been diagnosed with hypogonadism. If you were what where your numbers? See the stickies up top because you haven’t provided nearly enough information to have any real discussion about this. Have you measured estrogen (E2)? If not that’s where I’d start.E

Sounds like you might be over training. Perhaps time for a good week off?

I agree with dbsmith and needing lab values, esp E2

Labs will really help.
Some theories…
1
Most people with hypothyroid do not absorb topicals well.
Perhaps you are getting enough through to make your body lower or stop its own production,
and this has you lower than before you started, making you tired.
2
Taking Armour for your thyroid may have made you absorb more androgel, giving you higher T, which in itself, even with balanced E2 can make you lethargic(since you stated you have low body fat, I am favoring this explanation).
3
Your T has risen to a point where your body is converting it to E2 and its making you tired. Taking an
AI along with the T will help this. Lab work will show this.

Lastly, most distance runners have low T, it has to do with your body’s natural adaptation to what it perceives as carrying a load (you) a long way (the distance you run). Its response is to lighten the load
but store body fat for emergencies. Muscle weighs 22x more than fat, so it reduces it first.

Without labs its hard to tell.
Good Luck.

^ PKNY and db raise a lot of good points to consider. I just wanted to add:

  1. Are you sure it’s the TRT that is causing the fatigue? Or is that just speculation based on the time-frame wherein your fatigue started happening correlating with the change in T dose?

  2. Did you have “control” labs done in between starting thyroid meds and before you started TRT? Did the meds make a difference in labs and quality of life? When is the last time you had follow-up labs for your thyroid?

  3. I suggest you get the labs done recommended in the “Lab Work” Sticky. Make sure to get the “24 hour” Cortisol test and not just the single “8am” Cortisol test, since it could be your Cortisol is fine in the morning but you don’t have enough or have too much later in the day.

Not to beat a dead horse, but it’s hard to help you out when we don’t know what labs you’ve had in the first place. “I consistently have several values out of range including…” doesn’t give us any information, so we don’t know whether you doctor is right to think these values are nothing to worry about. Depending on which direction your WBC is out of whack, it could indicate chronic infection or a few other things.

TRT can not work out well for guys with hypothyroidism or adrenal fatigue.

Inability to absorb T transdermals can be diagnostic for hypothyroidism.

Post all of your lab data.